Alert archive / Indiana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 58, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 27, 2013, 5:11 PM EDT for 4 counties in Indiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2013, 5:11 PM EDT (21:11 UTC)
- Expired
- May 27, 2013, 5:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Carroll County, IN, Clinton County, IN, Montgomery County, IN, Tippecanoe County, IN
The radar
The Indianapolis radar (KIND), 78 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 3:39 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 493 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:49 PM EDT, 22 minutes earlier.
Area forecast discussion, May 27, 4:49 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 449 PM EDT MON MAY 27 2013 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... ISSUED AT 257 PM EDT MON MAY 27 2013 A WARM FRONT WILL LIFT NORTH OF CENTRAL INDIANA TONIGHT BRINGING THUNDERSTORMS WITH IT. UPPER DISTURBANCES WILL KEEP CHANCES FOR RAIN AROUND INTO TUESDAY EVENING...THEN DRY WEATHER WILL RULE INTO THURSDAY AS AN UPPER RIDGE BUILDS IN. RAIN CHANCES RETURN FOR FRIDAY INTO THE WEEKEND WITH ANOTHER SYSTEM. TEMPERATURES WILL BE WARM THROUGH THE WORK WEEK THEN COOL TO NEAR AVERAGE FOR THE WEEKEND. && .NEAR TERM /LATE THIS AFTERNOON AND TONIGHT/... ISSUED AT 257 PM EDT MON MAY 27 2013 AN MCV IS GENERATING THUNDERSTORMS ACROSS MISSOURI AND ILLINOIS EARLY THIS AFTERNOON. IN ADDITION...SCATTERED CONVECTION IS TRYING TO DEVELOP IN THE VICINITY OF THE WARM FRONT ACROSS CENTRAL INDIANA. INSTABILITY HAS INCREASED ACROSS CENTRAL INDIANA THIS AFTERNOON WITH SOME SUNSHINE BREAKING THROUGH...AND IN THE WARM HUMID AIRMASS BEHIND THE WARM FRONT. WITH THIS ATMOSPHERE IN PLACE...FEEL THE STORMS ACROSS ILLINOIS SHOULD HOLD TOGETHER AS THEY PUSH INTO THE AREA. BASED ON LATEST MOVEMENT OF THE STORMS FEEL THE NORTHERN HALF OF THE FORECAST AREA HAS THE BEST CHANCES FOR THUNDERSTORMS. THUS WILL GO LIKELY POPS LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS THE NORTH...WITH CHANCE POPS SOUTH. AS SPC HAS NOTED THERE COULD BE SOME SEVERE STORMS...WITH DAMAGING WINDS THE PRIMARY THREAT. CHANCES FOR RAIN WILL THEN DIMINISH DURING THE LATE EVENING...BUT FEEL THAT THEY MAY INCREASE AGAIN OVERNIGHT WITH A POSSIBLE THUNDERSTORM COMPLEX DEVELOPING TO THE WEST. WILL BUMP POPS BACK UP OVERNIGHT...BUT KEEP THEM IN THE CHANCE CATEGORY AS UNCERTAINTY IS HIGH ON HOW ANY COMPLEX WILL DEVELOP AND MOVE. WENT CLOSE TO OR ABOVE WARMER OF THE MOS NUMBERS FOR LOWS GIVEN EXPECTED CLOUD COVER AND WARM AIR BEHIND THE WARM FRONT. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... ISSUED AT 257 PM EDT MON MAY 27 2013 FOCUS IS ON CHANCES FOR RAIN THROUGH THE PERIOD. FOR THE MOST PART MODELS ARE CLOSE ENOUGH THAT A BLEND CAN BE USED...ALTHOUGH SOME OF THEM APPEAR TO SUFFER FROM CONVECTIVE FEEDBACK ISSUES. ALTHOUGH WARM FRONT WILL BE NORTH OF THE AREA EARLY ON TUESDAY...MODELS STILL SHOW SOME UPPER DISTURBANCES MOVING ACROSS THE AREA DURING THE DAY. SPC ALSO HAS THE NORTHERN AREA IN A SLIGHT RISK FOR SEVERE STORMS. WITH THE DISTURBANCES AND THE WARM FRONT STILL IN THE VICINITY IF NOT ACTUALLY IN THE AREA...FEEL THAT CHANCE POPS ARE WARRANTED ACROSS MUCH OF THE AREA. WENT CLOSER TO THE WARMER MAV FOR TEMPERATURES GIVEN HOW WARM THE AIRMASS IS TODAY BEHIND THE FRONT. KEPT LINGERING LOW CHANCES FOR STORMS ACROSS THE FAR NORTH TUESDAY EVENING...THEN WENT DRY AS FORCING FINALLY WANES. WENT CLOSER TO THE WARMER MOS NUMBERS FOR LOWS IN THE WARM AND HUMID AIRMASS. UPPER RIDGE THEN BUILDS IN AND PROVIDES DRY CONDITIONS FOR WEDNESDAY AND WEDNESDAY NIGHT. MODELS ARE TRYING TO SHOW SOME CONVECTION ON THURSDAY...BUT WOULD LIKE TO SEE MORE CONSISTENCY IN THEM BEFORE ADDING CONVECTION THEN. THUS CONTINUED DRY FORECAST THURSDAY. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... ISSUED AT 212 PM EDT MON MAY 27 2013 EXTENDED IN GOOD AGREEMENT ON RETURN GULF FLOW AHEAD OF A SLOW MOVING FRONTAL SYSTEM THAT IS EXPECTED TO SLIDE SOUTHEAST TO NORTHWEST INDIANA BY SUNDAY MORNING AND SOUTH OF INDIANA LATE SUNDAY. UPPER DISTURBANCES WILL LIFT NORTHEAST ACROSS CENTRAL INDIANA AHEAD OF THE FRONT...AND AROUND THE BASE OF UPPER MIDWEST LOW. THESE SOURCES OF LIFT IN ADDITION TO INCREASING MOISTURE AND INSTABILITY WILL BRING THUNDERSTORM CHANCES TO CENTRAL INDIANA THURSDAY NIGHT THROUGH SUNDAY PER THE ALLBLEND. MID 80S TEMPERATURES LOOK GOOD FOR FRIDAY...BUT INCREASING CLOUDS SHOULD LIMIT AFTERNOON HIGHS A BIT ON SATURDAY AND SUNDAY. ALLBLEND LOOKS GOOD. && .AVIATION /DISCUSSION FOR THE 272100Z TAF ISSUANCE/... ISSUED AT 449 PM EDT MON MAY 27 2013 CONVECTIVE COMPLEX CONTINUES TO MOVE E/NE ACROSS CENTRAL ILLINOIS AT 2030Z...WITH ADDITIONAL SCATTERED CONVECTIVE DEVELOPMENT ALONG THE WARM FRONT ACROSS NORTHERN PORTIONS OF THE FORECAST AREA. ALL SHORT RANGE MODEL GUIDANCE TRACKS THE CONVECTIVE COMPLEX OVER ILLINOIS INTO THE FORECAST AREA EARLY THIS EVENING. ALL TERMINALS WILL BE IMPACTED BY THE COMPLEX THIS EVENING...WITH POTENTIAL FOR GUSTY WINDS AND IFR CONDITIONS WITHIN HEAVIER STORMS. BIGGEST IMPACTS LIKELY TO BE AT KHUF AND KLAF WHERE WIND GUSTS WITH STORMS MAY BE IN EXCESS OF 40KTS. 18Z DISCUSSION FOLLOWS. RAPID REFRESH SUGGESTS NORTHERN MISSOURI CONVECTIVE COMPLEX WILL STICK TOGETHER AND REACH HUF AND BMG AFTER 22Z. IND AND LAF ARE MORE PROBLEMATIC AS TO WHETHER THE NORTHERN EDGE OF THE SYSTEM WILL CLIP THEM. FOR THAT REASONING WILL GO WITH TEMPO GROUP AT HUF AND BMG AND VCTS AT IND AND LAF AFTER 22Z. PRIOR TO THAT...COULD SEE SOME POP UP SHOWERS OR A THUNDERSTORM. WILL WAIT UNTIL LAST MINUTE TO DECIDE WHETHER TO THROW IN A VCTS OR TEMPO GROUP FOR THOSE. AFTER THE MISSOURI COMPLEX MOVES SOUTHEAST OF THE TAF SITES...MORE STORMS POSSIBLE UPSTREAM ESPECIALLY AFTER 05Z AND AT LAF. DUE TO THE UNCERTAINTY ON TIMING AND COVERAGE...WILL ONLY GO WITH VCTS AFTER 05Z AND END POPS AT 15Z AS THE WARM FRONT WILL BE WELL TO THE NORTH BY THEN. WARM FRONT SHOULD BE NEAR A HUF-BMG LINE BY ISSUANCE TIME AND REACH LAF AND IND AROUND 20Z. WINDS WILL BE SOUTHEAST 10 TO 15 KNOTS AT IND AND BMG TO START AND THEN SWITCH TO SOUTH WITH THE FRONTAL PASSAGE. WINDS WILL PICK UP TOMORROW TO AROUND 15 KNOTS BY 15Z. VFR CONDITIONS TO START OFF BUT MVFR/IFR EXPECTED IN THUNDERSTORMS. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...50 NEAR TERM...50 SHORT TERM...50 LONG TERM....MK AVIATION...MK/RYAN VISIT US AT HTTP://WWW.WEATHER.GOV/IND FOLLOW US ON TWITTER AND YOUTUBE AT: WWW.TWITTER.COM/NWSINDIANAPOLIS WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, May 27, 4:13 PM EDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 413 PM EDT MON MAY 27 2013 INZ021-028>031-035>049-051>057-060>065-067>072-282015- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 413 PM EDT MON MAY 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. OUTLOOK: SCATTERED TO NUMEROUS THUNDERSTORMS. HAZARDS: LIGHTNING...HAIL...DAMAGING WINDS...HEAVY RAINFALL. TIMING: THUNDERSTORMS WILL BE POSSIBLE THROUGH THE NIGHT. BEST CHANCES FOR SEVERE STORMS WILL BE BEFORE 1100 PM. DISCUSSION: AN AREA OF THUNDERSTORMS WILL MOVE INTO CENTRAL INDIANA THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE...ESPECIALLY ACROSS THE WESTERN HALF OF THE AREA. OTHER SCATTERED STORMS WILL CONTINUE THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. OUTLOOK: SCATTERED THUNDERSTORMS ARE POSSIBLE ON TUESDAY AND AGAIN ON FRIDAY THROUGH SUNDAY. SOME OF THE STORMS COULD BE SEVERE ON TUESDAY...MAINLY ACROSS AREAS NORTH OF INTERSTATE 70. LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. DISCUSSION: WEAK UPPER LEVEL DISTURBANCES WILL CONTINUE TO PASS THROUGH THE OHIO VALLEY AS A WARM FRONT PASSES TO THE NORTH...BRINGING SCATTERED SHOWERS AND THUNDERSTORMS TUESDAY. THUNDERSTORMS WILL BE POSSIBLE AGAIN ON FRIDAY THROUGH SUNDAY AS A COLD FRONT APPROACHES THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED INTO THIS EVENING...ESPECIALLY ACROSS THE WESTERN HALF OF CENTRAL INDIANA. SPOTTERS MAY BE NEEDED ON TUESDAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
In the hours before
Special weather statement, May 27, 5:08 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
508 PM EDT MON MAY 27 2013
INZ029-030-036-272200-
CLINTON-MONTGOMERY-TIPPECANOE-
508 PM EDT MON MAY 27 2013
...STRONG THUNDERSTORM ADVISORY FOR WESTERN CLINTON...NORTHEASTERN
MONTGOMERY AND SOUTHEASTERN TIPPECANOE COUNTIES UNTIL 600 PM EDT...
AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF CRAWFORDSVILLE...MOVING
NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
FRANKFORT...
CLARKS HILL...
COLFAX...
DAYTON...
MULBERRY...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4045 8669 4043 8669 4043 8667 4025 8643
4018 8662 4018 8669 4015 8669 4007 8689
4023 8708 4047 8673
TIME...MOT...LOC 2108Z 231DEG 23KT 4020 8692
TDUDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 5:08 PM EDT | Special Weather Statement | IND | Tippecanoe | 52 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.